Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2004, 6:01 PM EDT for Monroe County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 6:01 PM EDT (22:01 UTC)
- Expired
- May 9, 2004, 7:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Monroe County, MI
The radar
The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 092201 SVRDTX MIC115-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 601 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 700 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TEMPERANCE...OR ABOUT 9 MILES SOUTHWEST OF MONROE...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONROE AROUND 610 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4174 8372 4172 8349 4207 8321 4210 8352 $$ BT / SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 9, 2:25 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT SUN MAY 9 2004 .DISCUSSION... BUSY LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z. VERY UNSTABLE AIRMASS DEVELOPING OVER SOUTHEAST MICHIGAN THIS AFTERNOON...AS A WARM FRONT SLOWLY HEADS NORTHWARD. SURFACE TEMPERATURES HAVE CLIMBED INTO THE 80S OVER THE NORTHERN OHIO VALLEY...ALONG WITH DEW POINTS IN THE MID 60S. THIS HAS/WILL ALLOW CAPES TO CLIMB TO 2000 J/KG OR BETTER. NICE MCV EVIDENT ON SATELLITE IMAGERY APPROACHING SOUTHERN LAKE MICHIGAN. THIS FEATURE WILL BE ENOUGH TO FIRE UP THUNDERSTORMS LATE THIS AFTERNOON/EARLY EVENING AS THERE IS NO CAP PRESENT. A SUPERCELL OR TWO POSSIBLE HERE IN SOUTHEAST MICHIGAN. WITH THE FRONTAL BOUNDARY LINGERING NEAR THE CWA AND THE SURFACE FLOW BACKED FROM THE EAST...THERE IS A CHANCE OF A TORNADO WITH ANY SUPERCELL. WILL ALSO HAVE TO KEEP AN EYE OUT FOR HEAVY RAINFALL...AS AREA RIVERS OVER THE NORTHERN HALF OF THE CWA ARE RUNNING HIGH. WITH PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...ANY SLOW MOVING THUNDERSTORM(S) COULD DUMP 1 TO 2 INCHES EASILY. TITTABAWASSEE RIVER AT MIDLAND ALREADY EXPECTED TO CREST NEAR FLOOD STAGE TOMORROW MORNING. HEAVY RAINFALL TONIGHT COULD PUT THEM OVER THE TOP. POTENT NORTHERN STREAM SHORTWAVE/CLOSED LOW WILL CONTINUE TO TRACK EAST THROUGH CENTRAL CANADA TONIGHT. THE BEST DYNAMICS WITH THIS SYSTEM SHOULD STAY NORTH OF SOUTHERN LOWER MICHIGAN. 500 MB HEIGHTS BASICALLY REMAIN THE SAME OVER SOUTHEAST MICHIGAN THROUGH TOMORROW NIGHT...BEFORE RISING ON TUESDAY. HOWEVER...THIS SYSTEM WILL DRIVE AN ACTIVE FRONTAL BOUNDARY SOUTH THROUGH THE LOWER GREAT LAKES TOMORROW/TOMORROW NIGHT. PLENTY OF MOISTURE AND INSTABILITY ALONG AND SOUTH OF THE FRONTAL BOUNDARY SHOULD BE ENOUGH TO FIRE UP STORMS. K INDICES LOOK TO BE IN THE LOW TO MID 30S FOR MUCH OF THE SHORT TERM. ONCE AGAIN...IT DOES LOOK LIKE WE WILL HAVE A SHOT AT SEVERE WEATHER TOMORROW...AS SURFACE BASED LIS EXPECTED TO DROP TO -5 C AND CAPES EXPECTED TO CLIMB OVER 2000 J/KG. THAT IS ASSUMING MAXES CLIMBING INTO THE LOWER 80S WITH SURFACE DEW POINTS IN THE MID 60S. BOTH THOSE PARAMETERS LOOK REASONABLE. LOOKS LIKE NO CAP TO PREVENT STORMS FROM DEVELOPING. THE WIND FIELDS DO NOT LOOK ALL THAT IMPRESSIVE AS THE STRONGER WESTERLIES REMAIN OVER THE NORTHERN GREAT LAKES AND THE WINDS LOOK TO BE UNIDIRECTIONAL. NONE-THE-LESS...THE GOOD INSTABILITY IS ENOUGH TO MENTION THE POSSIBILITY OF SEVERE STORMS. FOR MONDAY NIGHT...UPPER LEVEL CONFLUENT FLOW OVER THE NORTHERN LAKES/SOUTHERN ONTARIO ALLOWS SURFACE HIGH TO BUILD IN. THE QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SAG BEFORE THE FRONT BECOMES PARALLEL TO FLOW? TOUGH CALL...BUT ALL SHORT TERM MODELS SHOWING THE SURFACE BOUNDARY REACHING OR PUSHING JUST SOUTH OF THE SOUTHERN MICHIGAN BORDER BY 12Z TUESDAY. BEYOND THAT...ETA AND GFS DIVERGE SIGNIFICANTLY...AS GFS CONTINUES TO DRIVE THE FRONT SOUTH...WHILE ETA INDICATES THE FRONT REMAINING NEARLY STATIONARY OR RETURNING NORTHWARD. UKMET SEEMS LIKE A GOOD COMPROMISE AS FRONTAL BOUNDARY EXPECTED TO LINGER ACROSS EXTREME NORTHERN INDIANA/OHIO ON TUESDAY. PLAN ON STICKING CLOSE TO THE CURRENT FORECAST IN THE GRIDS...BUT WILL BUMP POPS UP NEAR THE OHIO BORDER. BANKING ON ACTIVITY TO BECOME CAPPED BY TUESDAY NIGHT...AS HEIGHTS RISE. STILL MAY NEED TO ACCOUNT FOR A CHANCE EARLY DURING THE EARLY EVENING FROM ANY LEFTOVER DAYTIME ACTIVITY. LOW LEVEL JET REALLY GETS GOING OVER THE NORTHERN MISSISSIPPI VALLEY TUESDAY NIGHT. HOPEFULLY WE WILL NOT HAVE TO WORRY ABOUT ANY MCSS ROLLING INTO LOWER MICHIGAN WEDNESDAY MORNING. && .EXTENDED... BIG PATTERN SHIFT AS AMPLIFYING TROUGH DEVELOPS ACROSS THE WESTERN THIRD OF THE CONUS...WITH A CORRESPONDING LARGE UPPER LEVEL RIDGE DEVELOPING OVER THE EAST COAST. IT LOOKS LIKE LOWER MICHIGAN WILL BE UNDERNEATH THE RIDGE AXIS FOR THE FIRST PART OF THE EXTENDED (TUESDAY/WEDNESDAY)...BEFORE THE LONGWAVE TROUGH OVER THE WESTERN CONUS SLOWLY SPREADS TOWARD/INTO THE CENTRAL CONUS. WILL BE CARRYING MUCH ABOVE NORMAL TEMPS (5+ DEGREES) FOR WEDNESDAY/THURSDAY TIMEFRAME. SIGNIFICANT DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS BY DAYS 6 AND 7 ON AMPLITUDE. OPERATIONAL 00Z GFS TENDING FOR THE FLOW TO BECOME MORE ZONAL BY THE WEEKEND. MEANWHILE...EUROPEAN MODEL...REMAINS AMPLIFIED WITH THE ROCKIES LONGWAVE TROUGH RIGHT INTO THE WEEKEND. PER HPC...FAVOR MORE OF A AMPLIFIED PATTERN INTO THE WEEKEND. WILL GENERALLY FOLLOW THE 00Z ETAXX WHICH SEEMS LIKE A GOOD COMPROMISE BETWEEN THE EUROPEAN/CANADIAN AND GFS. AS USUAL FOR DAYS 6 AND 7...CONFIDENCE SOMEWHAT LOW...WILL NOT STRAY TOO FAR FROM NORMAL (HIGHS NEAR/LOWER 70S...LOWS IN UPPER 40S/NEAR 50). && .DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 8, 9:51 PM EDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 951 PM EDT SUN MAY 8 2004 MIZ060>063-068>070-075-076-082-083-101200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW- WAYNE-SHIAWASSEE-ST. CLAIR- 951 PM EDT SUN MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL BECOME SCATTERED OVERNIGHT. HOWEVER...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THE THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL... WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...MAINLY FOR THE METRO DETROIT REGION AND NEAR THE OHIO BORDER. THE THUNDERSTORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUST TO 35 MPH AND PEA SIZE HAIL. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL BE THE RESULT OF A COLD FRONT MOVING INTO THE AREA. A FEW OF THESE THUNDERSTORMS MAY LINGER INTO TUESDAY...SOUTH OF INTERSTATE 69. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING. MIZ047>049-053>055-101200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 951 PM EDT SUN MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND NORTHERN THUMB. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL COME TO AN END OVERNIGHT. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. HOWEVER ANY THUNDERSTORM THAT DOES MOVE THROUGH THE AREA...WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING AS A COLD FRONT PUSHES SOUTH THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING. SF/RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:19 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 41 min |
| May 8, 11:30 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 60 min |
| May 9, 12:07 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 38 min |
| May 9, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 72 min |
| May 9, 5:11 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 79 min |
| May 9, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 97 min |
| May 9, 6:00 PM EDT | Special Marine Warning | DTX | 60 min | |
| May 9, 7:17 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.